You are here

About the MAA

The Mathematical Association of America's Merten M. Hasse Prize

Approved by the Board of Governors, August 2, 1986
Amended by the Board of Governors, January 3, 1995

 

In 1986 an anonymous donor gave the Mathematical Association of America funds sufficient to support a prize honoring inspiring and dedicated teachers. The prize is to be named after Merten M. Hasse, who was a former teacher of the donor, and who exemplified these qualities of a fine teacher. The prize is designed to be an encouragement to younger mathematicians to take up the challenge of exposition and communication.
  1. The Merten M. Hasse Prize is for a noteworthy expository paper appearing in an Association publication, at least one of whose authors is a younger mathematician. As a general guideline, younger mathematician refers to an author under the age of forty at the time of acceptance of the paper, but the Committee may take into account other factors, such as the number of years in the profession. The prize is to be $1000, together with a certificate, and is to be awarded at Summer Meetings of the Mathematical Association of America in odd-numbered years.
  2. In case of joint authorship, each author shall receive a certificate; the prize money shall be equally divided among those authors who qualify under regulation 1.
  3. The award is to be made for material published during the four calendar years beginning January 1 five years prior to the time of the award.
  4. The prize may be given for a paper which has already been recognized by an Allendoerfer, Ford, or Polya Award.
  5. The recipient of the award is to be recommended by a standing Committee on the Merten M. Hasse Prize, to be appointed by the President of the Association. The committee consists of three members whose terms consist of four years. Any member of the committee is eligible for reappointment. The recommendation of the committee shall be confirmed by the Board of Governors.

Most of these award-winning articles are available in pdf form in MathDL. Click here to find links to the articles

List of Recipients

 

2013

Henryk Gerlach and Heiko von der Mosel On Sphere-Filling Ropes The American Mathematical Monthly, Vol. 118, no. 10, December 2011, pp. 863-876

2011

Alissa S. Crans, Thomas M. Fiore, and Ramon Satyendra for their article ’Musical Actions of Dihedral Groups,â? The American Mathematical Monthly, vol. 116:6 (2009), p. 479-495.

2009
Andrew Bashelor, Amy Ksir, and Will Traves, "Enumerative Algebraic Geometry of Conics," The American Mathematical Monthly, vol.115, no. 8, October 2008, pp. 701?728.

 

2007
Franklin Mendivil, "Fractals, Graphs, and Fields," The American Mathematical Monthly, v. 110, no.6, June-July 2003, pp. 503-515.

 

2005
Maureen T. Carroll and Steven T. Dougherty, "Tic-Tac-Toe on a Finite Plane," Mathematics Magazine, Vol. 77, No. 4, October 2004, pp.260--274.

 

2003
Manjul Bhargava "The Factorial Function and Generalizations," The American Mathematical Monthly, Vol. 107, 2000, pp.783-799.

 

2001
Francis Edward Su, ?Rental Harmony: Sperner?s Lemma in Fair Division,? American Mathematical Monthly, Vol. 106, No. 10, December 1999, pp. 930-942.

 

1999
Aleksandar Jurisic, The Mercedes Knot Problem, Amer. Math. Monthly 103 (1996), 756-770.

 

1997
Jonathan King, Three Problems in Search of a Measure, Amer. Math. Monthly 101 (1994), 609-628.

 

1995
Andrew J. Granville, Zaphod Beeblebrox's Brain and the Fifty-ninth Row of Pascal's Triangle, Amer. Math. Monthly 99 (1992), 318-331.

 

1993
David H. Bailey, Jonathan M. Borwein, and Peter B. Borwein, Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi, Amer. Math. Monthly 96 (1989), 201-219.

 

1991
Barry Cipra, An Introduction to the Ising Model, Amer. Math. Monthly 94 (1987), 937-959.

 

1989
Irl C. Bivens, What a Tangent Line Is When It Isn't a Limit, Col. Math. J. 17 (1986), 133-143.

 

1987
Anthony Barcellos, The Fractal Geometry of Mandelbrot, Col. Math. J. 15 (1984), 98-114.

Dummy View - NOT TO BE DELETED